Oklahoma, 2010

Hail and Damaging Winds in Oklahoma, September 1, 2010

September 1, 2010 · NWS OUN · 7 events in 4 counties and zones

A small, but potent mid level disturbance moved toward Oklahoma from southwest Texas. Thunderstorms had developed ahead of the disturbance, causing heavy rainfall over southern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A small, but potent mid level disturbance moved toward Oklahoma from southwest Texas. Thunderstorms had developed ahead of the disturbance, causing heavy rainfall over southern Oklahoma. Strong heating during the afternoon, combined with an unseasonably moist air mass and several outflow boundaries yielded additional thunderstorms. Enough instability was in place for some of the storms to become severe. Strong to severe thunderstorms developed from western into north central Oklahoma, with several of the storms producing winds near or above 60 mph. The strong winds caused minor damage, with tree limbs downed south of Elk City. Marginally severe hail was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 1, 1:25 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 1, 1:25 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
225 PM CDT WED SEP 1 2010

.DISCUSSION...
SHOWERS AND SOME THUNDERSTORMS CONTINUE TO DEVELOP IN APPROXIMATELY
THE SE THIRD OF THE FA THIS AFTERNOON AS A DISTURBANCE MOVES ACROSS
THE REGION. ADDITIONAL SHOWERS AND STORMS COULD DEVELOP TO THE WEST
WHERE HEATING OF THE MOIST AIRMASS HAS OCCURRED. A COUPLE OF AREAS
OF FOCUS MAY BE A SURFACE TROUGH IN NW OKLAHOMA AND AN AREA OF
DIFFERENTIAL HEATING THAT WAS LOCATED NEAR HWY 81. IF ADDITIONAL
STORMS DEVELOP TO THE WEST... A FEW MAY BECOME SEVERE PRODUCING
STRONG WINDS. SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THIS
EVENING. HOWEVER... THE OVERALL COVERAGE SHOULD DECREASE AFTER
SUNSET WITH THE LOSS OF HEATING.

WEATHER CONDITIONS WILL BEGIN TO CHANGE THURSDAY. A COLD FRONT WILL
MOVE INTO NW OK AROUND MID-DAY AND CONTINUE TO MOVE SOUTH ACROSS THE
REGION THU AFTERNOON AND NIGHT. SHOWERS AND STORMS ARE EXPECTED TO
DEVELOP IN SOUTH CENTRAL/SE KANSAS ALONG THE FRONT AND BUILD
SOUTHWESTWARD INTO THE FA THU AFTN. WITH THE MOIST AIRMASS IN PLACE
AHEAD OF THE FRONT... ADDITIONAL SCATTERED SHOWERS/STORMS WILL ALSO
BE POSSIBLE AHEAD OF THE FRONT THURSDAY. SHOWERS AND THUNDERSTORMS
WILL BECOME MORE WIDESPREAD THU EVENING ALONG AND BEHIND THE FRONT
AS IT MOVES ACROSS THE REGION. SUFFICIENT INSTABILITY COULD DEVELOP
THAT SOME OF THE STORMS MAY BECOME SEVERE WITH STRONG STRAIGHT LINE
WINDS THE MAIN IMPACT. LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN THU
AFTERNOON AND NIGHT. THE RAIN CHANCES WILL MOVE SOUTH OF THE FA
EARLY FRIDAY MORNING AS THE FRONT PUSHES SOUTH INTO CENTRAL TEXAS.

HOT AND HUMID CONDITIONS WILL DEVELOP AGAIN AHEAD OF THE FRONT
THURSDAY. HOWEVER... THE FRONT WILL BRING COOLER AND DRIER AIR TO
THE REGION PRODUCING FAIRLY PLEASANT WEATHER IN MOST LOCATIONS
FRIDAY AND SATURDAY. WARMER TEMPERATURES ARE THEN EXPECTED SUNDAY
INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  96  62  84 /  20  30  80   0
HOBART OK         72  99  60  85 /  30  30  70   0
WICHITA FALLS TX  75  98  66  89 /  20  20  80  10
GAGE OK           68  90  54  82 /  30  20  20   0
PONCA CITY OK     72  92  58  83 /  20  60  30   0
DURANT OK         75  95  67  86 /  30  20  80  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/25
Hazardous weather outlook, Sep 1, 3:35 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
435 PM CDT WED SEP 1 2010

OKZ004>048-050>052-TXZ083>090-021000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
435 PM CDT WED SEP 1 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
WESTERN... CENTRAL... AND NORTHERN OKLAHOMA THROUGH THIS EVENING.

LOCATION...
THE SLIGHT RISK IS ALONG AND NORTHWEST OF A LINE FROM STILLWATER...
TO CHICKASHA... TO LAWTON... TO HOLLIS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 10 PM.

IMPACTS...
DAMAGING STRAIGHT LINE WINDS TO 70 MPH AND HAIL TO THE SIZE OF
QUARTERS. LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH MID
EVENING.

DISCUSSION...
ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE LIKELY ACROSS PARTS OF
WESTERN... NORTHERN... AND CENTRAL OKLAHOMA THROUGH THIS EVENING.
THE MOST LIKELY LOCATIONS WILL BE ALONG A SURFACE TROUGH ACROSS
PARTS OF NORTHWEST OKLAHOMA... AND NEAR AN AREA OF DIFFERENTIAL
HEATING THAT STRETCHES NORTH TO SOUTH ACROSS WEST CENTRAL AND
SOUTHWESTERN OKLAHOMA. HEATING OF THE MOIST AIRMASS HAS LED TO
MODERATE INSTABILITY ACROSS THIS REGION WHICH COULD LEAD TO A FEW
SEVERE THUNDERSTORMS. DAMAGING STRAIGHT LINE WINDS AND HAIL WILL BE
THE MAIN IMPACTS WITH THESE STORMS. FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAIN ALSO WILL BE A CONCERN WITH ANY
STORMS.

THE OVERALL INTENSITY AND COVERAGE OF STORMS WILL DECREASE LATER
THIS EVENING WITH THE LOSS OF HEATING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEP 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
THE HEAT INDEX WILL RANGE FROM 100 TO 105 IN AREAS WEST OF
INTERSTATE 35 THROUGH EARLY EVENING. THE HEAT INDEX MAY BRIEFLY
EXCEED 105 DEGREES IN PARTS OF SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS. IF OUTSIDE...DRINK PLENTY OF WATER... AND TAKE FREQUENT
BREAKS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BECOME LIKELY AGAIN EARLY THURSDAY AFTERNOON AS A
COLD FRONT ENTERS NORTHERN OKLAHOMA. WIDESPREAD THUNDERSTORMS WILL
SWEEP SOUTHWARD ALONG THE FRONT... REACHING SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS THURSDAY EVENING. HEATING OF TROPICAL MOISTURE
AHEAD OF THE FRONT WILL YIELD SUFFICIENT INSTABILITY FOR SOME OF THE
STORMS TO BECOME SEVERE. THERE IS A SLIGHT RISK OF SEVERE STORMS
THURSDAY AFTERNOON AND EVENING ACROSS ALL OF WESTERN NORTH TEXAS AND
ALL BUT EXTREME NORTHWESTERN OKLAHOMA... ALONG AND SOUTH OF A LINE
FROM ARNETT TO WOODWARD TO ALVA. THIS INCLUDES THE OKLAHOMA
CITY METRO AND WICHITA FALLS AREAS. THE MAIN SEVERE WEATHER THREAT
WILL BE DAMAGING STRAIGHT LINE WINDS. HEAVY RAIN AND LOCAL FLOODING
WILL BE OF EQUAL CONCERN... GIVEN THE PRESENCE OF TROPICAL MOISTURE
AND MODERATE INSTABILITY. THE STORMS WILL ALSO PRODUCE FREQUENT
CLOUD TO GROUND LIGHTNING. THUNDERSTORMS WILL END ALONG THE RED
RIVER EARLY FRIDAY MORNING AS DRIER AIR BUILDS IN BEHIND THE FRONT..

OTHER HAZARDOUS WEATHER...
SIMILAR TO TODAY...THE HOT AND HUMID AIRMASS WILL ELEVATE THE HEAT
INDEX ABOVE 100 DEGREES AT SOME LOCATIONS AHEAD OF THE FRONT
THURSDAY. TAKE PRECAUTIONS TO MITIGATE THE AFFECTS OF THE HEAT WHEN
PERFORMING OUTDOOR ACTIVITIES. THERE WILL BE A BREAK FROM THE HOT
AND HUMID CONDITIONS WITH THE PASSAGE OF THE COLD FRONT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.

MAXWELL/BURKE/24

In the hours before

Special weather statement, Sep 1, 2:46 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT WED SEP 1 2010

OKZ014-012115-
ROGER MILLS OK-
346 PM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WESTERN ROGER MILLS COUNTY.

AT 344 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF REYDON...MOVING NORTHEAST AT 15 MPH. WIND GUSTS OF 40 TO 50 MPH
ARE POSSIBLE WITH THIS STORM. LOCALLY HEAVY RAIN AND FREQUENT
LIGHTNING CAN ALSO BE EXPECTED.

LAT...LON 3585 9967 3547 9965 3548 10000 3573 10001
Special weather statement, Sep 1, 3:10 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
410 PM CDT WED SEP 1 2010

OKZ023-024-027-012145-
CANADIAN OK-CADDO OK-GRADY OK-
410 PM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...CANADIAN AND GRADY
COUNTIES.

AT 409 PM CDT...SMALL BUT STRONG THUNDERSTORMS WERE LOCATED NEAR EL
RENO...LOOKEBA...AND COGAR...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
BRIEF HEAVY DOWNPOURS...
CLOUD TO GROUND LIGHTNING...

LAT...LON 3557 9768 3520 9807 3537 9852 3565 9817

BURKE
Special weather statement, Sep 1, 3:11 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
411 PM CDT WED SEP 1 2010

OKZ006-011-012145-
ALFALFA OK-MAJOR OK-
411 PM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND MAJOR COUNTIES.

AT 411 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
CLEO SPRINGS...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
BRIEF HEAVY DOWNPOURS...
CLOUD TO GROUND LIGHTNING...

LAT...LON 3671 9810 3667 9810 3667 9811 3659 9810
      3639 9810 3632 9841 3645 9850 3673 9812

BURKE
Special weather statement, Sep 1, 3:17 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
417 PM CDT WED SEP 1 2010

OKZ014-021-012200-
ROGER MILLS OK-BECKHAM OK-
417 PM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.

AT 414 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6
MILES NORTHWEST OF SWEETWATER TO 20 MILES WEST OF SWEETWATER...MOVING
EAST AT 10 MPH. THESE STORMS WILL APPROACH SWEETWATER AND DEMPSEY.

HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...
HEAVY RAIN...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3533 10000 3556 10000 3556 9999 3556 9952
      3528 9989 3528 10001 3532 10001

BURKE

The radar

The Altus AFB radar (KFDR), 150 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Beckham

When
September 1, 3:45 PM CST
Where
Beckham County, 5 mi W of Sweetwater
Measured
0.75 in hail
Reported by
Public
Coordinates
35.420, -99.999

Hail, Major

When
September 1, 4:08 PM CST
Where
Major County, Meno
Measured
1 in hail
Reported by
Public
Coordinates
36.390, -98.180

Thunderstorm Wind, Beckham

When
September 1, 4:30 PM CST
Where
Beckham County, 4 mi ESE of Erick
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.188, -99.805

Thunderstorm Wind, Greer

When
September 1, 4:48 PM CST to 4:49 PM CST
Where
Greer County, 15 mi NNW of Reed
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.101, -99.801

Several large tree limbs were downed. Monetary damages were estimated.

Hail, Major

When
September 1, 4:50 PM CST
Where
Major County, Ames
Measured
1 in hail
Reported by
Public
Coordinates
36.250, -98.190

Thunderstorm Wind, Beckham

When
September 1, 5:10 PM CST to 5:11 PM CST
Where
Beckham County, 3 mi S of Elk City
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
35.367, -99.420

Power poles and associated power lines were downed along Highway 6. Monetary damages were estimated.

Thunderstorm Wind, Tillman

When
September 1, 8:00 PM CST
Where
Tillman County, 3 mi SE of Frederick Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.319, -98.943

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255752, 255746, 255747, 255748, 255751, 255749, 255750.